Hail, Wilkes
- When
- May 13, 2:05 PM EST
- Where
- Wilkes County, 1.31 mi ENE of Dockery
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.310, -81.060
An upper level storm system approaching from the west helped to trigger numerous showers and thunderstorms mainly over the mountainous terrain of northwest North Carolina. The storms developed along a slow-moving frontal boundary and with abundant moisture in place some of the storms produced heavy rainfall with flash flooding along with hail and strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
An upper level storm system approaching from the west helped to trigger numerous showers and thunderstorms mainly over the mountainous terrain of northwest North Carolina. The storms developed along a slow-moving frontal boundary and with abundant moisture in place some of the storms produced heavy rainfall with flash flooding along with hail and strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 13, 9:53 AM EST, 4 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1053 AM EDT FRI MAY 13 2011 .SYNOPSIS... A NEARLY STATIONARY FRONTAL BOUNDARY ACROSS THE CENTRAL AND SOUTHERN APPALACHIANS WILL LINGER ACROSS THE AREA INTO TONIGHT. THIS FRONT WILL BE CAUGHT UP TO BY A STRONG LOW PRESSURE AREA AND COLD FRONT THIS WEEKEND. THE FRONT MOVES EAST OF THE AREA SUNDAY WITH COOLER WEATHER EXPECTED EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... MAIN ISSUE FOR THIS MORNING WILL BE THE AFFECT OF CLOUD COVER ON TEMPERATURES FOR LOCATIONS EAST OF THE BLUE RIDGE. EXPECT THAT THE NORTH CAROLINA PIEDMONT AND MUCH OF SOUTHSIDE VIRGINIA WILL REMAIN SOCKED WITH LOW CLOUDS THROUGH MOST OF THE DAY...AND HAVE THEREFORE LOWERED AFTERNOON HIGHS BY SEVERAL DEGREES TO THE UPPER 60S TO LOW 70S. THIS MAY STILL NOT BE ENOUGH FOR SOME LOCATIONS. CONVERSELY...LOW CLOUD COVER IS ERODING WEST OF THE BLUE RIDGE... ESPECIALLY ACROSS THE MOUNTAIN EMPIRE REGION AND THE NEW RIVER VALLEY. HEATING TAKING PLACE THIS MORNING IS ONCE AGAIN PRIMING THE ATMOSPHERE FOR MORE SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING. AS WITH YESTERDAY EVENING...EXPECT THAT A FEW THUNDERSTORMS WILL AGAIN BE SEVERE...WITH LARGE HAIL AND PERIODS OF VERY HEAVY RAIN AS THE MAIN THREATS. .PREVIOUS DISCUSSION... GOING WITH RADAR/SAT TRENDS EARLY THIS MORNING FOLLOWED BY A BLEND OF THE CMC/GFS/ECMWF. THE 00Z GFS APPEARS TO QUICK WITH THE UPPER SYSTEM ACROSS THE CENTRAL PLAINS THIS MORNING BUT HIGHLIGHTS SOME QPF ALONG THE BLUE RIDGE WHICH FITS THE OTHER MODELS CONVERGENCE PATTERN WITH A LIGHT SE FLOW. THE PATTERN OF THE UPPER RIDGE WITH A STALLED OUT WEAK BOUNDARY ACROSS THE CENTRAL/SRN APPS THIS MORNING WILL REMAIN THIS MORNING BUT A STRONGER UPPER VORT CUTTING ACROSS THE OHIO VALLEY WILL BREAK THE RIDGE DOWN SOME WITH THE UPPER LOW PUSHING EAST INTO THE MID MISSISSIPPI VALLEY THIS EVENING. FOR EARLY THIS MORNING WE ARE DEALING WITH DENSE FOG ACROSS PORTIONS OF SW VA/SE WV AND NW NC AS SOME CLEARING ABOVE THE BL HAS SET THIS UP WELL...WITH WET GROUND. AREA OBSERVATIONS HAVE FLUCTUATED BETWEEN 1/4SM TO 1SM+...SO ATTM...WILL NOT HAVE A DENSE FOG ADVISORY BUT KEEP THE SPECIAL WEATHER STATEMENT GOING. THE FOG AND LOWER CLOUDS WILL BE SLOWER TO CLEAR IN THE EAST AGAIN THIS MORNING BUT WE SHOULD SEE A TRANSITION TO MORE SOUTH- SOUTHWEST FLOW ABOVE 925 MB WHICH SHOULD LIFT THE CIGS HIGHER THAN THURSDAY. THE SHORTWAVE TRAVERSING KY THIS MORNING WILL HELP INITATE CONVECTON TOWARD MID TO LATE MORNING IN THE WEST WHILE NW FLOW FURTHER EAST AND WEAK WAVE COULD BRING SCT SHRA/TSRA TO AREAS EAST OF ROANOKE. GIVEN THIS FACTOR AND BETTER UPPER LEVEL LIFT...WILL HAVE HIGHER POPS TODAY...WITH HIGH CHANCE TO LIKELYS. PWATS WILL REMAIN VERY HIGH...AND WILL HAVE TO MONITOR ANY ORGANIZED CONVECTION AND TRAINING POTENTIAL FOR FLASH FLOOD CONCERNS. ATTM...WILL MENTION FFA THREAT IN THE HWO AS TOO EARLY ON WHERE THIS SETUP WILL BE. LOWEST FFG AND AREAS OF CONCERN WOULD BE ALONG AND WEST OF THE BLUE RIDGE...ESPECIALLY THE NEW RIVER VALLEY AND GREENBRIER VALLEY. SHOULD SEE TEMPS SIMILAR TO THURSDAY IN THE WEST...ALTHOUGH NOT QUITE AS WARM IN BLF AS EXPECT MORE CLOUDS/CONVECTION EARLIER TODAY. SHOULD ALSO BREAK THE WEDGE OUT EAST AND WARM THINGS UP INTO THE LOWER TO MID 70S. TONIGHT...WILL KEEP POPS IN THE HIGH CHANCE TO LIKELY AS UPPER DIFLUENCE INCREASES AHEAD OF UPPER LOW. LOWS TONIGHT WILL BE AGAIN MILD WITH MAINLY UPPER 50S TO MID 60S. && .SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/... A COLD FRONT WILL CROSS SAT NIGHT...AND SOMEWHAT DRIER AND COOLER AIR WILL ARRIVE INTO SUNDAY. STORMS WILL BE NUMEROUS AS THE FRONT APPROACHES SATURDAY AND ALREADY HARD HIT AREAS IN TERMS OF WATER MAY HAVE WATER PROBLEMS SATURDAY. SHOWERS AND THUNDERSTORMS MAY NOT BE AS WIDESPREAD NOR AS STRONG EARLY NEXT WEEK AS WHAT HAS BEEN OBSERVED DURING MUCH OF THIS WEEK. DESPITE THIS...COLD POOL ALOFT AND PROXIMITY OF UPPER LOW WILL BE RESPONSIBLE FOR SCATTERED SHOWERS EVEN WITH A THICK CEILING IN PLACE. PWATS ARE MUCH LOWER SUNDAY AND ESPECIALLY MONDAY...SO SOME OF THE LIKELY POPS NEAR THE END OF THE SHORT TERM MAY NEED TO BE LOWERED. HOWEVER...CURRENT 0Z GFS HAS A SHRTWV PASSING RIGHT OVER THE CWA ON MONDAY...WHEREAS THE OLD ECMWF TOOK THIS SAME DISTURBANCE SOUTH AND WEST OF THE REGION. THE ECMWF SOLUTION WOULD SUGGEST SMALLER CHANCES FOR PRECIP. SOME IMPRESSIVELY CHILLY AIR FOR THIS TIME OF YEAR FALLS INTO KY AND TN JUST TO OUR WEST. THE OP GFS ALLOWS THIS COLDER AIR TO MAKE BETTER EASTWARD PROGRESS INTO OUR REGION...BUT WILL CONTINUE TO FOLLOW THE ECMWF WHICH HAS BEEN MORE ACCURATE WITH THIS REGIME OVER THE PAST SEVERAL DAYS. && .LONG TERM /TUESDAY THROUGH THURSDAY/... OMEGA BLOCK OVER THE ROCKIES WILL BECOME A REX BLOCK WITH HIGHER HEIGHTS JUST SOUTH OF HUDSON BAY NORTH OF A CLOSED LOW OVER THE EAST CENTRAL CONUS...THE STACKED LOW THE FOCUS FOR OUR WEATHER FOR MOST OF THE WEEK. BOTH THE ECMWF AND THE GFS DUMP ADDITIONAL DISTURBANCES INTO THE CLOSED UPPER LOW...RESULTING IN PERIODS OF TIME WHERE THE RAIN CHANCES WILL BECOME HIGHER DURING THE 4 DAY PERIOD. ATTM IT APPEARS THE GREATEST THREAT FOR PRECIP AND HIGHEST QPF WILL BE EARLY IN THE WEEK...ESPECIALLY MONDAY AND TUESDAY...WHEN THE LOW IS PRACTICALLY OVHD...THEN A DECREASING TREND AS THE UPPER LOW FILLS AND DRIFTS SLOWLY NORTHWARD FOR THE LATTER HALF OF THE WEEK. TEMPERATURES ARE EXPECTED TO REMAIN RELATIVELY COOL MONDAY...TUESDAY...AND WEDNESDAY DUE TO THE ABUNDANT CLOUD COVER AND SHOWERS...THEN BEGIN THE TRANSITION TO WARMER NUMBERS FOR THE LATTER HALF OF THE WEEK. && .AVIATION /15Z FRIDAY THROUGH TUESDAY/... AVIATION CONCERNS EARLY WILL BE LOW CIGS/VSBYS AT ALL SITES BUT BLF. THE MODEL SOUNDINGS AND TRENDS SUGGEST IMPROVEMENTS TO VFR AT LWB/BCB SOONER IN THE 14-16Z TIME FRAME...WITH ROA/LYH/DAN SCOURING OUT OF THE MVFR OR WORSE RANGE MIDDAY TO EARLY AFTN. OTHER FOCUS WILL BE ON CONVECTION AND HOW WIDESPREAD IT WILL BE. MODELS SUGGEST AT LEAST 50 PERCENT COVERAGE OF STORMS THIS AFTN INTO THE EVENING BUT PLACEMENT AND TIMING IT IS STILL TOO EARLY FOR ADDING THUNDER TO THE TAFS. WILL SEE SOME SHOWERS AROUND THIS MORNING NEAR BLF/LWB WITH A BETTER THREAT THIS AFTN. HAVE SHOWERS REDUCING VSBYS TO MVFR/IFR AFTER 20Z WITH CIGS DROPPING TO LOW END VFR INTO MVFR RANGE. STARTING THIS EVENING...MODELS KEEP THE RAIN SHOWERS AND STORMS AROUND...ALTHOUGH THE FASTER GFS SHUNTS PRECIP FURTHER EAST OVERNIGHT. WILL LEAN TOWARD A SLOWER SOLUTION BUT WILL SEE IFR CIGS/VSBYS OVERNIGHT AT MOST LOCATIONS. CONFIDENCE IS HIGH ON SUB VFR LATE TONIGHT GIVEN HIGH MOISTURE CONTENT IN THE LOW LVLS. THE SLOW MOVING UPPER LOW ACROSS THE MISS VALLEY WILL MOVE TO THE EAST INTO THE WEEKEND BUT KEEPING THE AREA WITH A DAMP/CLOUDY PERIOD WITH CIGS VARYING FROM MVFR/VFR DURING THE DAY AND VSBYS/CIGS STAYING LOWER AT NIGHT. THIS SLOW MOVING UPPER SYSTEM IS EXPECTED TO STALL ACROSS THE REGION INTO EARLY NEXT WEEK KEEPING THE THREAT OF SHOWERS AND STORMS AROUND ALONG WITH POTENTIAL FOR MVFR OR WORSE CIGS/VSBYS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WP NEAR TERM...NF/WP SHORT TERM...KM LONG TERM...PM AVIATION...NF/WP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 136 PM EDT FRI MAY 13 2011 NCZ003-VAZ011-013-014-016>020-022>024-032>035-WVZ042>045-141745- SURRY-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER- SUMMERS-MONROE-GREENBRIER- 136 PM EDT FRI MAY 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON AND EVENING...LINGERING THROUGH THE OVERNIGHT. THERE IS A THREAT FOR ISOLATED FLASH FLOODING IF STORMS TRAIN ACROSS THE SAME AREA...ESPECIALLY IN THE MOUNTAINS. A FEW STORMS COULD BECOME SEVERE WITH ISOLATED WIND DAMAGE OR LARGE HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NUMEROUS SHOWERS AND THUNDERSTORMS MAY ONCE AGAIN PRODUCE FLASH FLOODING IN THE MOUNTAINS ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-019-VAZ007-009-010-012-015-141745- ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON- 136 PM EDT FRI MAY 13 2011 ...SEVERE THUNDERSTORM WATCH 297 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SHOWERS AND THUNDERSTORMS WILL INCREASE THIS AFTERNOON AND EVENING. SOME STORMS MAY BE SEVERE WITH LARGE DAMAGING HAIL AND ISOLATED WIND DAMAGE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NUMEROUS SHOWERS AND THUNDERSTORMS MAY ONCE AGAIN PRODUCE FLASH FLOODING IN THE MOUNTAINS ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ043>047-058-059-141745- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 136 PM EDT FRI MAY 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1027 AM EDT FRI MAY 13 2011 VAZ045-046-131500- APPOMATTOX VA-CAMPBELL VA- 1027 AM EDT FRI MAY 13 2011 ...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX AND CAMPBELL COUNTIES... AT 1024 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF RUSTBURG...MOVING SOUTHEAST AT 20 MPH. THIS STORM WILL PRODUCE PEA-SIZED HAIL. THIS STORM WILL BE NEAR SPRING MILLS AROUND 1035 AM...MIKE AROUND 1040 AM AND HAT CREEK AROUND 1050 AM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER UPDATES OR POSSIBLE WARNINGS. LAT...LON 3728 7880 3703 7891 3717 7920 3733 7908
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 AM EDT FRI MAY 13 2011
VAZ059-131545-
CHARLOTTE VA-
1100 AM EDT FRI MAY 13 2011
...A STRONG THUNDERSTORM WILL AFFECT CHARLOTTE COUNTY...
AT 1058 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF RED HOUSE...MOVING SOUTHEAST AT 20 MPH.
THIS STORM WILL PRODUCE PEA-SIZED HAIL.
THIS STORM WILL BE NEAR PHENIX AROUND 1115 AM...CHARLOTTE COURT HOUSE
AROUND 1130 AM AND DRAKES BRANCH AROUND 1145 AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3694 7858 3707 7887 3720 7883 3723 7877
3719 7864 3716 7861 3715 7859 3715 7857
3713 7853PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 PM EDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 2 WSW PATTERSON 36.87N 80.82W
05/12/2011 E0.75 INCH WYTHE VA 911 CALL CENTER
&&PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1201 PM EDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 2 WSW PATTERSON 36.87N 80.82W
05/12/2011 E0.75 INCH WYTHE VA OTHER FEDERAL
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
206 PM EDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 1 NNE KIRE 37.44N 80.53W
05/12/2011 E2.00 INCH GILES VA PUBLIC
ROUND HAILSTONE CLUSTERS 2.25 INCHES IN DIAMETER WITH
SOME SPIKEY LOOKING HAIL 4 INCHES LONG. DENTED TOP OF
PICKUP TRUCK.
&&
11PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
244 PM EDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL FRIES 36.72N 80.97W
05/13/2011 E1.00 INCH CARROLL VA PUBLIC
MULTIPLE REPORTS OF QUARTER SIZE HAIL PILING UP ON THE
GROUND IN THE COMMUNITY OF FRIES.
&&
16The Roanoke radar (KFCX), 106 km away, was scanning. The volume nearest the first event began at 19:05 UTC.
4 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Several trees were brought down by thunderstorm winds on West Pine Street.
Thunderstorm winds blew down a tree on Virginia Street.
Rainfall of 1 to 1.5 inches caused Cody Creek to overflow Route 601 south of Dobson.
Trees were reported down due the high winds along State Route 16 in Wilkesboro.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308164, 308168, 308165, 316865, 308166, 308171, 308170, 308167.